The use of ecstasy can lead to ecstasy addiction and it is common amongst younger adults, generally from the age of 17 to 25. Ecstasy or MDMA is similar to a drug that was popular in the 1960s called MDA or the "love drug". These days, ecstasy addiction is seen most often in high school and college students.
MDMA is not a new drug, in fact it was first produced by a German company in 1912 as a drug for appetite suppression. It is not commonly used today in any prescriptive way, only as a recreational drug, usually in conjunction with another drug. Most ecstasy users do not drink alcohol with the drug because alcohol lessens the high.
Research into the use of this drug has showed that chronic users experience the destruction of neurons in the brain that produce serotonin. The neurons are directly responsible for the regulation of mood, sleep, aggressive behavior, sexual desire, and pain sensitivity.
Due to the fact that MDMA directly affects these types of neurons, it gives the user a heightened or hypersensitive sense of sexuality, a heightened perception of color and sound, calmness and empathy for others around them. Researchers have also discovered that habitual use of ecstasy can cause damage that persists six or seven years after the person has taken the drug.
A person who is high on ecstasy will not feel the need to eat food on a regular basis, drink anything or even sleep as long as they are high. Many young adults take ecstasy to attend dance parties called "raves" which are usually held in a secret location and will go on for two to three days with a DJ playing rhythmic dance music or "trance" music to keep the crowd dancing. For those who attend raves, the results can be dehydration and severe exhaustion.
Long term use of ecstasy causes the degeneration of the brain's neurons which contain dopamine which can lead to a tremor like symptom, similar to those seen in Parkinson's disease patients. Initially, the long term user will start to feel "clumsy" and will end up having constant tremors and a complete lack of coordination. If they continue to use ecstasy, they even run the risk of becoming paralyzed.
A person who uses ecstasy often may not be able to access natural dopamine in their brain any longer due to damage of the brain's neurotransmitters. This means that they must turn to illicit drugs to obtain a high when the drug bypasses the usual neuropaths and directly accesses the brain's dopamine center. One of the most obvious signs of ecstasy addiction is a person who is constantly looking for ways to access more of the drug so that they can get high again.
Occasional users of ecstasy run the risk of death, the same as habitual users, because the drug is synthetic, created in illegal labs and the batches do not all contain the same potency of drug from one to the next. It is not uncommon to hear about a young person who died after taking ecstasy, even though they were a first time user. Chronic users can engage in risky behaviors like having sex with complete stranger, without the use of the proper protection.
Some of the more prevalent effects of ecstasy addiction include paranoia, anxiety and depression. Some people become suicidal after sobering up from their trip on ecstasy. Some common side effects include chills, sudden spikes in body temperature, clenching of the teeth, blurry vision, cramped muscles, hallucinations and nausea. Constant users are often seen with suckers or necklace pops in their mouth to relieve the jaw clenching.
Ecstasy addiction can lead to accidental overdose, due to the fact that the drug is not regulated and can result in potent and uneven doses being unknowingly ingested. An overdose of ecstasy may be happening if the person who has taken ecstasy has any of these symptoms:
The user is having a severe panic attack or is hallucinating;The user has very high blood pressure;The user is feeling dizzy or faint;The user has an unusually high body temperature;The user is unconscious or having a seizure. Seizures can cause irreversible brain damage.
If you suspect that someone is having an overdose, call 911 immediately, because your failure to take action could lead to the person experiencing an overdose to have a heart attack, stroke, or possibly die.